The Reaction Chronicles

I’ve been adding a supplement or trying a drug or testing a food every few days for a while, holding off before and during my period and if I am reactionary. I have recently had some of the most violent side effects to some of the most innocuous substances and I still find it incomprehensible. In my old life — that old Elizabeth who started 10 supplements at full dose on the same day — I never would have believed that such a small amount of something “harmless” could cause such an extreme reaction. Most notably, ElectroMix electrolytes paradoxically causing extreme blood pressure crashes, D-ribose causing extreme blood sugar crashes and Dr. Yasko’s All In One vitamin causing such terrible bone and muscle pain and cramping from the waste down that I didn’t sleep for three days and was considering going to the hospital and begging for an epidural.

I wanted to chronicle these trials so I remember. Here are my notes from the last four months. No note means no discernible reaction.

  • 4/26/14: Started CoQ10 100mg
  • 4/23/14: Started Thorn Bio-gest
  • 4/20/14: Started Now Foods Yucca
  • 4/15/14: Started Prednisone (bad sleep, swollen hands and feet, grumpy, facial hair, very bad tachycarrdia)
  • 4/13/14: Started Thorne Riboflavin 5 phosphate
  • 4/12/14: Started 2 Fish oil capsules
  • 4/10/14: Started Calm magnesium + calcium
  • 4/3/14: Changed Zyrtec brand
  • 4/1/14: Started Dr. Yasko’s All In One vitamin (unimaginable pain from waste down in bones and muscles; spine muscles jumping; worst reaction ever)
  • 3/26/14: Started D-ribose (terrible BS crashes)
  • 3/25/14: Started Desonide cream and tried Valium (horrific headache, stuffy nose, SOB)
  • 3/24/14: Started Dr. Yasko’s digestive enzymes
  • 3/22/14: Tried Baclofen (bit of a headache)
  • 3/21/14: Started Molybdenum and Vivite face wash
  • 3/19/14: Started Finacea, Cereve face wash and clindamycin lotion.
  • 3/11/14: Tried Electromix (terrible BP crashes)
  • 3/8/14: Tried L-glutamine (sickest day in months)
  • 3/6/14: Started Jarrow Formulas Acetyl-l-carnitine
  • 3/5/14: Started Zyrtec
  • 2/27/14: Tried egg (very bad next day)
  • 2/26/14: Tried fish
  • 2/24/14: Tried avocado
  • 2/21/14: Started Zantac (terrible stomach pain and nausea)
  • 2/15/14: Tried gelatin again (helped sleep)
  • 2/14/14: Tried Valium (headache, stuffy nose)
  • 2/12/14: Tried Cannabis pill again
  • 2/5/14: Tried Thorn Medibulk
  • 2/4/14: Tried Benadryl for sleep and gelatin (hungover next day)
  • 2/2/14: Tried Tizanidine
  • 2/1/14: Tried egg, avocado and cannabis oil (very bad next day)
  • 1/26/14: Tried egg (itchy throat spot, very bad next day)
  • 1/20/14: Tried citrus
  • 1/5/14: Tried soy (bad headache)
  • 1/31/13: Tried Ativan (dopey, headache, bad the next day)
  • 12/24/13: Tried Trazodone again
  • 12/19/13: Tried Trazodone again
  • 12/16/13: Tried Trazodone
  • 12/12/13: Started PS
  • 12/6/13: Tried corn (next day bad bowel and headache)
  • 12/3/13: Started probiotics

Other reactions of notable mention:

The Evil Calcium Headache

Ok, I’m back in the land of the living. I can’t describe the last week adequately. I considered going to the ER about once every ten minutes, but I knew they’d want to do a lumbar puncture and I knew I wouldn’t let them (because of aforementioned LP that didn’t heal properly), so I stayed put in bed. Head pain, I think, is the most debilitating pain there is. It takes away all your senses. You can’t open your eyes to light, you can’t move your eyes up and down because it hurts too much, you can’t stand noise, you can’t chew, you can’t stand people touching you or talking to you… you can’t even be upright. At least with most of my back pain I can watch TV. The other day, I was talking to my husband on the phone, telling him how bad the pain was on the right side of my head. As we spoke, I felt it zig zag over to the left. It was bizarre. It was like I could feel a little pain worm traveling through my brain to the other side. I had just said, Thank god half my head is out of pain~ it makes it more bearable. As I finished the sentence, the pain had completely switched sides. That night, the pain radiated down into the right side of my jaw for about an hour. Yesterday, it was pretty much gone except a residual cramping. Every time I tensed something ~ coughed or pushed my pee out too quickly ~ the right side of my head would light up. It was like somebody blowing on embers. It would erupt into fire briefly and then go back to smoldering again.

Now, here’s the kicker. I realise it makes sense to say it’s another unexplainable symptom of ME or it’s because I came off the pill or it was just a ridiculously bad migraine, but I’m pretty sure it was from my calcium supplement. That was the only thing that changed. I started taking powdered calcium citrate in OJ, thinking I was being so responsible. My husband was googling help for me and saw that too much calcium and too little magnesium can cause headaches. Then I found this site. If you don’t want to read all the comments like I did, I’ll sum it up: one person after another saying their calcium supplement caused terrible headaches. Many of them saying they got the worst headache of their lives and that it was all on one side. Mine was invading my entire head for many of the days, but it was certainly only the right side the last two days. YOU FOUND THE CAUSE! I whispered to my husband, but my eyes said block capitals like that: YOU SAVED ME! The pain started to ease up a day after I stopped the calcium and it was gone two days later. Be warned, everyone! Especially if you have one of these sensitive systems (a blessing and a curse).

Now my dilemma is how to keep my bones strong since I have osteopenia, don’t eat dairy, don’t do weight-bearing exercise, I’m petite and had hyperthyroidism for years (the latter two my doc said contributed to osteopenia in the first place. The dairy and exercise, obviously, are omitted because of ME). Honestly, though, I’m not touching a calcium supplement for a while. I’d rather live in the now without a headache.

I’m grateful I don’t have a headache!!!!!!